Virginia, 2007

Damaging Wind in Virginia, June 12, 2007

June 12, 2007 · NWS MRX · 1 event in 1 county or zone

An upper level disturbance triggered isolated diurnal severe thunderstorms across southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level disturbance triggered isolated diurnal severe thunderstorms across southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 12, 1:57 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 12, 1:57 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT TUE JUN 12 2007

.SHORT TERM (TONIGHT AND WEDNESDAY)...ISOLATED CONVECTION DEVELOPING
OVER NORTHEAST ZONES...WHERE AIR MASS HAS DESTABILIZED AND A SHORT
WAVE IS MOVING THROUGH.  HOWEVER...MOISTURE IS LIMITED AND MAIN AREA
OF LIFT WILL TRACK TO OUR EAST.  AS A RESULT...COVERAGE SHOULD
REMAIN LOW THOUGH THERE IS THE POTENTIAL FOR STAY STORMS TO BRIEFLY
BECOME QUITE STRONG...POSSIBLY EVEN SEVERE.  CAN NOT COMPLETELY RULE
OUT A STRAY STORM SLIDING INTO THE TN VALLEY...BUT CHANGES ARE LOW
ENOUGH WILL KEEP FORECAST DRY FOR NOW.  ANY STORMS OVER THE AREA
SHOULD DIMINISH QUICKLY WITH SUNSET.  ON WEDNESDAY...WILL SEE
CONDITIONS SIMILAR TO TODAY...WITH AFTERNOON INSTABILITY...MAINLY
OVER ELEVATED AREAS...AND ANOTHER SHORT WAVE ROTATING THROUGH THE
REGION.  HOWEVER ...WILL HAVE POPS SLIGHTLY HIGHER AS SHORT WAVE
EXPECTED TO TRACK A LITTLE FURTHER INTO THE MRX CWA.

.LONG TERM  (WEDNESDAY NIGHT THROUGH TUESDAY)...UPPER LOW OFF
NORTHEAST COAST SPINS AWAY ACCORDING TO MODELS AND DROPS WEAK SPOKES
OF VORTICITY AND INSTABILITY WEDNESDAY, THURSDAY, AND FRIDAY SO HAVE
SLIGHTLY INCREASED POPS IN THOSE TIME PERIODS MAINLY OVER EASTERN
PORTIONS OF FORECAST AREA, IN MOUNTAINS AND HIGHER TERRAIN OF
NORTHEAST. THE LOW FINALLY OPENS UP AND IS ABSORBED BY HUDSON BAY
TROUGH. CENTRAL NOAM RIDGE MOVES EAST ACROSS EASTER U.S. BY LATER
FRIDAY, SO THE WEEKEND LOOKS DRY. UPPER RIDGE MOVES EAST TO COAST BY
MONDAY-TUESDAY TIME FRAME WITH LOOK AT NEXT TROUGH DROPPING OUT OF
CANADA INTO MIDWEST LATER TUESDAY. INCREASE OF MOISTURE FROM SOUTH
ON TUESDAY SO WENT WITH CHANCE POPS MOVING NORTH ACROSS THE AREA
THEN. LEFT TEMPS LARGELY UNCHANGED FROM PREVIOUS PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  65  88  65  86  64 /  10  10  10  10  20
KNOXVILLE AIRPORT, TN    63  86  63  84  62 /  10  20  20  20  20
OAK RIDGE, TN            63  87  63  84  61 /  10  10  10  10  20
TRI CITIES AIRPORT, TN   59  83  58  81  57 /  10  20  30  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/BB
Hazardous weather outlook, Jun 12, 2:10 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 AM EDT TUE JUN 12 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
310 AM EDT TUE JUN 12 2007 /210 AM CDT TUE JUN 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Jackson,KY radar (KJKL), 93 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
June 12, 3:00 PM EST to 3:15 PM EST
Where
Wise County, Duncan Gap
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
37.030, -82.530

A few trees were downed by thunderstorms winds in Duncan Gap.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36356.